MAUDE Adverse Event Report: SYNTHES MONUMENT TWIST DRILL; BIT, DRILL

SYNTHES MONUMENT TWIST DRILL; BIT, DRILL
Catalog Number U44-645-18
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient weight is not available for reporting.Device is an instrument and is not implanted / explanted.Device is expected to be returned for manufacturer review/investigation, but has not been received yet.Device history records review was completed for part# u44-645-18, lot# u183106.Supplier: (b)(4), release to warehouse date: aug 19, 2013.Additional release to warehouse date sep 26, 2013 no non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a twist drill (bit) broke into two pieces as it was used to drill a pilot hole during an anterior cervical discectomy and interbody fusion (acdf) on (b)(6) 2017.Both pieces of the broken bit were easily retrieved.Nothing was left behind in the patient.No reported surgical delay or additional x-rays were required.The procedure was completed successfully with the patient in stable condition.This report is for one (1) twist drill.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: a product development investigation was performed for the subject device.The instrument was evaluated at customer quality and the complaint condition was able to be confirmed.The returned instrument was missing approximately 6.68mm fragment of the distal cutting edge had sheared off.The fragments were not returned with the complaint.The received condition is indicative of having been subjected to force beyond the yield strength of the device.However, the root cause could not be definitively determined as the method of use and maintenance and the conditions at the time of the damage are unknown.A visual inspection and drawing review were performed as part of the investigation.No product design issues or discrepancies were observed.This complaint is confirmed.Measurements performed with calipers.Relevant product drawings were reviewed: u44_645_18.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TWIST DRILL
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6283963
Report Number1719045-2017-10064
Device Sequence Number675657
Product Code HTW
UDI-Device Identifier10705034711119
UDI-Public(01)10705034711119(10)U183106
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberU44-645-18
Device Lot NumberU183106
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/10/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/27/2017
Supplement Report FDA Received Date03/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR